Reports of side effects associated with the use of drugs 1986

Hdl Handle:
http://hdl.handle.net/10147/244336
Title:
Reports of side effects associated with the use of drugs 1986
Authors:
National Drugs Advisory Board (NDAB)
Publisher:
National Drugs Advisory Board (NDAB)
Issue Date:
1986
URI:
http://hdl.handle.net/10147/244336
Item Type:
Report
Language:
en
Description:
During 1986 the National Drugs Advisory Board received 1,188 reports of adverse reactions from which 2,454 side effects were recorded. These results represent an increase of approximately 20% in reporting. Thirty-four percent of side effects were related to drugs affecting the central nervous system (almost half of these concerned analgesics). Just over a quarter of the effects were associated with anti-infectives. These proportions are not too dissimilar to the prescribing patterns, in that anti-infectives account for just under 30% of all prescriptions and drugs affecting the central nervous system for just over 30%. Seventeen deaths were reported in association with drugs. However of these, four (1 cot death and 3 cardiovascular) were unlikely to be drug-related. Another death with malignant neuroleptic syndrome was likely the consequence of additive toxicity. One death occurred during a radiographic procedure. Two deaths associated with Nomifensine, use of which was discontinued in January 1986, followed on events recorded late in 1985. The respiratory depression in a neonate which led to death was a most unfortunate mishap in management. Respiratory depression in an elderly patient on a tricyclic antidepressant led to pneumonia and death. Twenty nine drug interactions were reported in 1986. Ten of these were examples of additive effects e.g. hypotension with concurrent use of diuretics, beta-blockers, and vasodilators, or combinations of sympathomimetics. Eight resulted in increased toxicity through addition, and seven interactions related to interference with the effect of one of the drugs. Four were unexpected. General practitioners were responsible for 37 and a half% of the reports, while 19% came from hospitals, intensive hospital monitoring added a further 7%. Pharmacists supplied 19% of reports and companies almost 16%.
Keywords:
MEDICINES; CAUSES OF HARM

Full metadata record

DC FieldValue Language
dc.contributor.authorNational Drugs Advisory Board (NDAB)en_GB
dc.date.accessioned2012-09-17T15:08:50Z-
dc.date.available2012-09-17T15:08:50Z-
dc.date.issued1986-
dc.identifier.urihttp://hdl.handle.net/10147/244336-
dc.descriptionDuring 1986 the National Drugs Advisory Board received 1,188 reports of adverse reactions from which 2,454 side effects were recorded. These results represent an increase of approximately 20% in reporting. Thirty-four percent of side effects were related to drugs affecting the central nervous system (almost half of these concerned analgesics). Just over a quarter of the effects were associated with anti-infectives. These proportions are not too dissimilar to the prescribing patterns, in that anti-infectives account for just under 30% of all prescriptions and drugs affecting the central nervous system for just over 30%. Seventeen deaths were reported in association with drugs. However of these, four (1 cot death and 3 cardiovascular) were unlikely to be drug-related. Another death with malignant neuroleptic syndrome was likely the consequence of additive toxicity. One death occurred during a radiographic procedure. Two deaths associated with Nomifensine, use of which was discontinued in January 1986, followed on events recorded late in 1985. The respiratory depression in a neonate which led to death was a most unfortunate mishap in management. Respiratory depression in an elderly patient on a tricyclic antidepressant led to pneumonia and death. Twenty nine drug interactions were reported in 1986. Ten of these were examples of additive effects e.g. hypotension with concurrent use of diuretics, beta-blockers, and vasodilators, or combinations of sympathomimetics. Eight resulted in increased toxicity through addition, and seven interactions related to interference with the effect of one of the drugs. Four were unexpected. General practitioners were responsible for 37 and a half% of the reports, while 19% came from hospitals, intensive hospital monitoring added a further 7%. Pharmacists supplied 19% of reports and companies almost 16%.en_GB
dc.language.isoenen
dc.publisherNational Drugs Advisory Board (NDAB)en_GB
dc.subjectMEDICINESen_GB
dc.subjectCAUSES OF HARMen_GB
dc.titleReports of side effects associated with the use of drugs 1986en_GB
dc.typeReporten
All Items in Lenus, The Irish Health Repository are protected by copyright, with all rights reserved, unless otherwise indicated.